Thunderstorm Wind, Daviess
- When
- July 12, 4:19 PM CST
- Where
- Daviess County, Owensboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -87.120
Part of a warehouse roof was blown off.
Moderate to strong instability developed near a stalled front across the Lower Ohio Valley. Despite seasonably weak winds aloft, isolated occurrences of wind damage and heavy rain were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate to strong instability developed near a stalled front across the Lower Ohio Valley. Despite seasonably weak winds aloft, isolated occurrences of wind damage and heavy rain were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 3:15 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 415 PM CDT SUN JUL 12 2009 .DISCUSSION... CURRENT SUB-SEVERE MESOSCALE CONVECTIVE SYSTEM WITH TRAILING STRATIFORM PRECIPITATION CURRENTLY PUSHING ACROSS THE WFO PAH FORECAST AREA...WITH THE SOUTHERN TIP OF THE CONVECTIVE ACTIVITY POISED ALONG THE QUASI-STATIONARY BOUNDARY STRETCHING FROM WEST OF CAPE GIRARDEAU MO...TO WEST PADUCAH...CADIZ...AND BETWEEN FORT CAMPBELL AND HOPKINSVILLE KENTUCKY. NEARLY ALL THE STORM REPORTS UP TO PRESS TIME HAVE BEEN WINDS AT OR BELOW 50 MPH...TORRENTIAL RAINFALL AND A FEW TREES/LIMBS DOWNED. FORECAST DIFFICULTY IN THE NEXT 12 HOURS WILL BE HOW QUICKLY THE STRATIFORM RAIN WILL DECAY BEHIND THE LEADING EDGE OF THE MCS...AS WELL AS THE SETUP OF A NEW BOUNDARY OVER THE SWRN AREA OF PURCHASE AREA OF WESTERN KY AND OVER SERN MO OVERNIGHT. AT THIS POINT IN TIME...I MAY BE TOO SLOW WITH THE REDUCTION IN PRECIPITATION COVERAGE OVERNIGHT...SO EVENING FORECAST SHIFT MAY END UP REDUCING PRECIPITATION CHANCES...ESPECIALLY OVER THE NORTHERN 1/2 OF THE AREA FROM PERRYVILLE MO...EASTWARD TO OWENSBORO BY LATE EVENING. FROM MONDAY THROUGH EARLY TUESDAY...THE TRANSITION OF THE UPPER RIDGE FROM NWLY TO MEAN ZONAL /WEST TO EAST/ STILL PLACES THE SOUTHERN EDGE OF THE WEST ERIES AND THE REMNANT FRONTAL BOUNDARY ALONG THE SOUTHERN EDGE OF THE WFO PAH FORECAST AREA. GIVEN THE INDICATION OF MINOR SHORTWAVES MOVING ALONG THE BOUNDARY...THE POTENTIAL FOR MEASURABLE QPF IS HIGH ENOUGH TO WARRANTED ISOLATED/WIDELY SCATTERED MENTION OF SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHEAST MISSOURI...PURCHASE AREA OF WEST KENTUCKY AND SOUTHWEST ILLINOIS. FOR WEDNESDAY AND THURSDAY...THE BAROCLINIC ZONE AND UPPER LEVEL HIGH PRESSURE RIDGE SHIFTS NORTHWARD BRIEFLY...PUSHING PRECIPITATION CHANCES NORTHWARD INTO SOUTHERN IL AND SOUTHWEST IN...THEN BACK SOUTH AS A LOWER LEVEL HIGH PRESSURE BUILDS IN FROM THE NORTH AS A GREAT LAKES VORTEX PULLS COOLER AND DRIER AIR FROM CENTRAL CANADA. BEYOND THURSDAY...DRY CONDITIONS SHOULD CONTINUE TO PERSIST THROUGH NEXT WEEKEND. WITH RESPECT TO HEAT INDEX VALUES...AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE STILL LOOKS LIKELY ON TUESDAY AND WEDNESDAY. && .AVIATION... CU HAS FORMED SOUTH OF THE BOUNDARY THAT RUNS ROUGHLY FROM KOWB TO KSAR. A FEW TSTMS TRYING TO FORM. BETTER CHANCE WILL BE AFTER 19-20Z AS MCS REMNANTS AND BOUNDARY APPROACH. MVFR CIGS AND VFR VSBYS WILL PREVAIL FOR MOST LOCATIONS. DUE TO UNCERTAINTY OF LOCATION OF CONVECTION...HAVE HANDLED WITH VCTS AT KCGI AND KPAH AND CB AT KEVV/KOWB. TSTMS COULD PRODUCE IFR CIGS AND VSBYS WITH TORRENTIAL RAINFALL. CIGS SHOULD BECOME VFR OVERNIGHT HOWEVER EXPECT FOG TO DEVELOP AGAIN. HAVE INCLUDED MVFR VSBYS BUT THEY COULD VERY WELL BECOME IFR. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION...ML SHORT/LONG TERM...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 440 PM CDT SUN JUL 12 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 440 PM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT LOCALLY HEAVY RAIN...CAPABLE OF PRODUCING LOCALIZED FLOODING...FREQUENT LIGHTNING AND WIND GUSTS 40 TO 50 MPH WILL BE THE MAIN WEATHER HAZARDS THROUGH EARLY EVENING OVER THE PENNYRILE REGION OF WEST KENTUCKY. OTHERWISE...ANY FURTHER POTENTIAL FOR DAMAGING WINDS...HAIL OR HEAVY RAIN WILL HOLD OFF UNTIL LATE TONIGHT AND BE MOST LIKELY TO OCCUR OVER SOUTHEAST MISSOURI AND EXTREME SOUTHWEST KENTUCKY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA MONDAY THROUGH THURSDAY IN THE VICINITY OF A SLOW MOVING OR STALLED FRONTAL BOUNDARY. AT THIS TIME...THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS OVER SOUTHEAST MISSOURI EARLY ON MONDAY. THIS OUTLOOK AREA WILL LIKELY BE ASSOCIATED WITH ON-GOING STORMS EXPECTED TO OCCUR DURING THE PRE-DAWN HOURS MONDAY MORNING. MARGINALLY SEVERE HAIL AND WINDS...AS WELL AS TORRENTIAL RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY HAZARDS WITH THE STORMS. MORE HUMID CONDITIONS WILL RETURN BRIEFLY NEXT TUESDAY AND WEDNESDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... AT THIS TIME...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS AREA ENCOURAGED TO RELAY ANY REPORTS OF HAIL...HIGH WINDS...HEAVY RAIN...STREET FLOODING OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 138 PM CDT SUN JUL 12 2009 MOZ076-086-087-122000- BOLLINGER MO-CAPE GIRARDEAU MO-PERRY MO- 138 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ADVISORY FOR PERRY...BOLLINGER AND CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 300 PM CDT... AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST OF LITHIUM TO 8 MILES WEST OF PATTON...MOVING NORTHEAST AT 20 MPH. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 229 PM CDT SUN JUL 12 2009 ILZ075-080-081-084-085-122130- WILLIAMSON IL-JACKSON IL-FRANKLIN IL-PERRY IL-JEFFERSON IL- 229 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ADVISORY FOR PERRY...JACKSON...JEFFERSON... FRANKLIN AND WILLIAMSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 430 PM CDT... AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF TAMAROA TO WILLISVILLE...MOVING NORTHEAST AT 15 MPH. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THIS LINE OF STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HEAVY RAIN WHITTINGTON 38.09N 88.90W
07/12/2009 M0.74 INCH FRANKLIN IL TRAINED SPOTTER
RAINFALL RECEIVED IN 10 MINUTES. REPORTS OF MASSIVE
AMOUNTS OF RUNOFF. ROUTE 37 HAS PONDING WATER.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 320 PM CDT SUN JUL 12 2009 ILZ085-086-088>090-122115- JOHNSON IL-UNION IL-POPE IL-WILLIAMSON IL-SALINE IL- 320 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON...EASTERN UNION...JOHNSON...SOUTHERN SALINE AND NORTHERN POPE COUNTIES OF SOUTHERN ILLINOIS UNTIL 415 PM CDT... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED 4 MILES WEST OF GOREVILLE...MOVING EAST AT 30 MPH. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. HESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CDT SUN JUL 12 2009 ILZ082-083-086-087-090-091-INZ085-KYZ010-014-018-122200-POPE IL-HARDIN IL-SALINE IL-GALLATIN IL-HAMILTON IL-WHITE IL-POSEY IN-HENDERSON KY-UNION KY-CRITTENDEN KY- 354 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ADVISORY FOR POPE...HARDIN...SALINE...GALLATIN ...HAMILTON AND WHITE COUNTIES IN SOUTHERN ILLINOIS...POSEY COUNTY IN SOUTHWEST INDIANA AND HENDERSON...UNION...AND CRITTENDEN COUNTIES IN WEST KENTUCKY UNTIL 5 PM CDT... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF CROSSVILLE TO 16 MILES SOUTHWEST OF KARBERS RIDGE... MOVING SOUTHEAST AT 20 MPH. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THIS LINE OF STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 441 PM CDT SUN JUL 12 2009 INZ081-085>088-KYZ014-015-018>020-122245- VANDERBURGH IN-GIBSON IN-WARRICK IN-SPENCER IN-POSEY IN-HENDERSON KY- DAVIESS KY-UNION KY-MCLEAN KY-WEBSTER KY- 441 PM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HAUBSTADT TO HENDERSON TO 9 MILES SOUTHEAST OF BRECKINRIDGE CENTER...MOVING EAST AT 50 MPH. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Part of a warehouse roof was blown off.
Street flooding was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175678, 175677.